Virginia, 2012

Damaging Winds in Virginia, September 8, 2012

September 8, 2012 · NWS AKQ · 5 events in 4 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 2:26 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 8, 2:26 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE
BUILDS INTO THE AREA SUNDAY AND REMAINS SITUATED OVER THE REGION
THROUGH MUCH OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
     SVR TSTM WATCH 638 NOW IN EFFECT THROUGH 02Z/10PM...

LATEST WV SAT IMAGERY NICELY DEPICTS DIGGING MID-LVL TROUGH TAKING
ON A NEGATIVE TILT AS IT AMPLIFIES AND DIGS INTO THE OHIO VALLEY
AND THE MID-SOUTH, AS THE STRONG ATTENDANT COLD FRONT CONTINUES
TO SWEEP ACROSS THE MTNS INTO WESTERN PORTIONS OF PA/MD AND WV.

LOW STRATUS ACROSS THE SE OF EARLIER TDA HAS BECOME A SCT-BKN CU
FIELD, WITH ADDITIONAL CU NOW POPPING UP ACROSS THE WEST. 0-6 KM
BULK SHEAR HAS BEGUN TO INCREASE AS EXPECTED AS THE FRONT
APPROACHES. 30-35KT OF 0-6KM SHEAR IS EXPECTED BY LATE AFTN,
COINCIDENT WITH MLCAPE VALUES IN THE 1000-1500 J/KG RANGE. FRONT
CROSSES INTO FAR WEST BETWEEN 5-7PM, THE I-95 CORRIDOR BY 7-10PM
AND CLEARING DELMARVA BY MIDNIGHT.

ALTHOUGH BEST DYNAMICS AND LOW-LVL JET REMAIN CONFINED NORTH/WEST
OF THE FA...WILL CONTINUE TO SEE ISO-SCT SHRA/TSRA ACTIVITY
DEVELOPING ALONG PRE-FRONTAL/COASTAL TROUGH, WITH THIS ACTIVITY
EXPECTED TO CONGEAL INTO A MORE ORGANIZED SQUALL LINE/BROKEN LINE
SEGMENT WEST OF I-95 AFTER 4-5PM, SWEEPING SOUTHEAST ACROSS THE
LOCAL AREA INTO THIS EVENING. ACCORDINGLY, A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED THROUGH THIS EVENING. BIGGEST THREAT WILL
BE DAMAGING WINDS DUE TO STEEP LO-LVL LAPSE RATES AND STRONG
SHEAR ASSOCIATED WITH THE ARRIVING POTENT FRONT. LARGE HAIL IS
POSSIBLE, THOUGH FAR LESS LIKELY AS MID-LVL LAPSE RATES ARE WEAK
(5-5.5 C/KM). SCT SHRAS EXPECTED TO CONTINUE AFTER SUNSET BEHIND
THE FRONT AS DEPICTED BY THE INCOMING 12Z ECMWF...BEFORE TAPERING
OFF LATE TONIGHT FROM WEST TO EAST. FRONT WILL SLOW A BIT ACROSS
THE SOUTHEAST, SLIDING OFFSHORE OVERNIGHT. ACCORDINGLY, SCT RAIN
SHRAS LKLY TO PERSIST INTO SUN MORNING OVER FAR SE COUNTIES
(EXTREME SE VA/NE NC) WITH CLEARING OVER THESE AREAS LIKELY
DELAYED UNTIL AFTER SUNRISE SUN MORNING. AS FOR TEMPS...EARLY
MORNING LOWS WILL RANGE FROM THE UPR 50S OVER NW AREAS TO THE UPR
60S OVER SE VA/NC.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
STRONG N-NW FLOW BEHIND THE EXITING COLD FRONT WILL PROVIDE FOR A
PLEASANT AND DRY DAY SUNDAY. WITH THE SECONDARY MID-LVL TROUGH
STILL PIVOTING THROUGH THE NE AND MID-ATLANTIC STATES SUNDAY
BEFORE PIVOTING OFFSHORE EARLY MONDAY. OTHERWISE, EXPECT N/NW
FLOW TO ALLOW MARKEDLY COOLER, DRIER AIRMASS TO SPILL ACROSS THE
REGION THROUGH THE PERIOD, WITH LITTLE MORE THAN A FEW-SCT MID
LEVEL CLOUDS EACH DAY. H85 TEMPS FALLING TO AROUND 10C SUPPORTS
HIGH TEMPS IN THE UPR 70S TO AROUND 80. EARLY MORNING LOWS IN THE
MID 50S INLAND TO LOWER 60S COASTAL ZONES.

~1026MB SFC HIGH PRESSURE WILL CONTINUE TO BUILD TO THE NORTH
MONDAY BEFORE RIDGING DOWN THE EASTERN SEABOARD TUESDAY THROUGH
MIDWEEK. RESULTANT NORTH-NORTHEASTERLY FLOW WILL BRING CONTINED
PLEASANT AND DRY CONDITIONS THROUGH MIDWEEK. HIGHS ONCE AGAIN
RIGHT AROUND 80 DEGREES UNDER A PARTLY TO MOSTLY SUNNY SKY.
CHILLY EARLY MORNING LOWS TUESDAY MORNING GENERALLY IN THE 50S TO
NEAR 60.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DRY WEATHER WILL CONTINUE THROUGH THE END OF THE WORK WEEK. SOME
CHANGES MAY BE IN STORE BY THE WEEKEND. TEMPERATURES WILL BE
SEASONABLE THROUGH SATURDAY BUT WILL GRADUALLY CLIMB DURING THE
EXTENDED PERIOD.

THE EURO AND GFS ARE IN GENERAL AGREEMENT THROUGH THE PERIOD. AN
ACTIVE WEATHER PATTERN WILL REMAIN TO THE NORTH OF THE AREA NEAR THE
US/CANADIAN BORDER. TROUGHING ACROSS THE UPPER MIDWEST WILL RESULT
IN UPPER LEVEL HIGH PRESSURE BUILDING OVER THE MID ATLANTIC STATES
THURSDAY AND FRIDAY. THE TROUGH AND AN ASSOCIATED SURFACE FRONT
APPROACH THE AREA FROM THE WEST SATURDAY AND MAY RESULT IN SCATTERED
SHOWER AND TSTM ACTIVITY BY THE WEEKEND. MODELS DIFFER SIGNIFICANTLY
WITH THE DETAILS OF THIS TROUGH AS IT CROSSES THE OHIO VALLEY. HPC
AND MOS GUIDE ARE NOT AT ALL BULLISH WITH POPS AND CAPPED OUR CWA AT
20 PERCENT FOR SATURDAY.

HIGH TEMPERATURES ARE FORECAST IN THE LOWER 80S WEDNESDAY EXCEPT
UPPER 70S NEAR THE COAST. THESE WARM INTO THE MID TO UPR 80S BY
FRIDAY EXCEPT SLIGHTLY COOLER NEAR THE COAST. MAXIMUM READINGS
SHOULD HOLD LOW TO MID 80S ACROSS THE AREA SATURDAY MAINLY DUE TO
INCREASING CLOUD COVER. LOWS WEDNESDAY MORNING SHOULD RANGE FROM THE
LOW TO MID 50S WELL INLAND TO THE LOW TO MID 60S NEAR THE COAST...
THEN WARM TO AROUND 60 WELL INLAND TO THE MID AND UPR 60S AT THE
SHORE SATURDAY MORNING.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
GUSTY S-SW WINDS HAVE INCREASED EARLY THIS AFTN AND WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON AS A COLD FRONT APPROACHES THE AREA
AND ALLOWS THE PRESSURE GRADIENT TO TIGHTEN UP. BEST THUNDERSTORM
CHANCES WILL OCCUR AT KRIC AFTER 08/2000Z. REST OF THE TAF SITES
HAVE BEEN IN LOW CLOUDS MOST OF THE DAY AND THUNDERSTORM CHANCES ARE
NOT AS FAVORABLE...WILL THEREFORE HOLD TO VCTS WORDING FOR NOW.
GREATEST THREAT WITH THUNDERSTORMS TODAY WILL BE STRONG DOWNBURST
WINDS AND HEAVY RAIN. WINDS WILL STAY OUT OF THE S-SW
TODAY...BACKING TO THE SE JUST AHEAD OF THE FRONT DUE TO INFLOW
WINDS. WIND SPEEDS SHOULD DIE DOWN AND VEER TO THE W-NW IN AREAS OF
WIDESPREAD PRECIPITATION. ONCE PRECIP HAS ENDED...WINDS WILL BE OUT
OF THE NORTH SUNDAY THROUGH TUESDAY AS HIGH PRESSURE AND DRY
CONDITIONS PREVAIL.

&&

.MARINE...
BREEZY S-SW WINDS OF 15-20 KT WILL COMMON OVER THE WATERS REST OF
TODAY AS A COLD FRONT APPROACHES THE REGION. THE FRONT CROSSES THE
WATERS LATE THIS EVENING INTO THE OVERNIGHT HOURS. EXPECT
THUNDERSTORMS ALONG THE LEADING EDGE...THEN TRANSITIONING INTO
STEADY RAIN WITH A WIND SHIFT TO THE NW-NNW. STILL EXPECTING A SURGE
TONIGHT BEHIND THE FRONT (GENERALLY 20-25 KT) AND SCA FLAGS THROUGH
MID DAY SUNDAY BEFORE CONDITIONS WANE. A SECOND ROUND OF SCA FLAGS
DUE TO CAA OVER WARMER WATERS AND PERSIST N WINDS ARE ANTICIPATED
SUNDAY NIGHT...FOLLOWED BY A POTENTIAL WEAKER SURGE MONDAY NIGHT.
RATHER THAN CARRY AN EXTENDED PERIOD OF SCA HEADLINES...WILL OPT TO
TACKLE HEADLINES EACH DAY.

LONG PERIOD SWELL WILL CONTINUE ALONG ATLANTIC COASTAL WATERS DUE TO
TROPICAL STORM LESLIE TRACKING INTO NEWFOUNDLAND EARLY NEXT WEEK.
PER THE OCEAN PREDICTION CENTER...SWELL FROM LESLIE SHOULD LAST
THROUGH MONDAY...HOWEVER HURRICANE MICHAEL IS PROGGED TO TAKE A
SIMILAR STORM TRACK AS LESLIE AND COULD EXTEND LONG PERIOD SWELL
THROUGH TUESDAY OR WEDNESDAY.

&&

.EQUIPMENT...
OBS AT KSBY UNAVAILABLE THROUGH THE WEEKEND DUE TO COMMS ERROR. SEE
PNSAKQ FOR DETAILS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT SUNDAY FOR ANZ635>638.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR ANZ630>634.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAS/MAM
LONG TERM...LSA
AVIATION...BMD
MARINE...BMD
EQUIPMENT...
Hazardous weather outlook, Sep 8, 2:46 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT SAT SEP 8 2012

MDZ021>024-NCZ012-VAZ048-049-060>094-092000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-
346 PM EDT SAT SEP 8 2012

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL CROSS THE REGION LATE TODAY INTO TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

NCZ013>017-030>032-VAZ095>097-092000-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
346 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND SOUTH HAMPTON
ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE REGION LATE TODAY INTO TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ102-VAZ098-092000-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
346 PM EDT SAT SEP 8 2012

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

ADDITIONALLY...A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ025-VAZ099-100-092000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
346 PM EDT SAT SEP 8 2012

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

ADDITIONALLY...A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

ANZ650-652-654-092000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
346 PM EDT SAT SEP 8 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

ANZ656-658-092000-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
346 PM EDT SAT SEP 8 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ635>638-092000-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
346 PM EDT SAT SEP 8 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

ANZ630>632-634-092000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
346 PM EDT SAT SEP 8 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

ANZ633-092000-
CURRITUCK SOUND-
346 PM EDT SAT SEP 8 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

BMD

In the hours before

Special weather statement, Sep 8, 1:47 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT SAT SEP 8 2012

VAZ048-062-081945-
FLUVANNA-GOOCHLAND-
247 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FLUVANNA AND GOOCHLAND
COUNTIES THROUGH 345 PM EDT...

AT 246 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM 11 MILES WEST OF HARDWARE TO 7 MILES SOUTHWEST OF
HARDWARE...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF
DILLWYN TO 10 MILES NORTH OF DILLWYN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3798 7834 3798 7833 3779 7813 3770 7829
      3771 7833 3773 7837 3773 7841 3775 7845
      3777 7848 3781 7849

05
Special weather statement, Sep 8, 2:28 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT SAT SEP 8 2012

VAZ048-049-061-062-082030-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-
328 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA AND GOOCHLAND COUNTIES THROUGH 430 PM EDT...

AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARYSBROOK...OR ABOUT OVER FORK UNION...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CALEDONIA...AND...
KENTS STORE...TABSCOTT...HADENSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3778 7840 3802 7817 3776 7794 3769 7827
      3770 7829 3770 7831 3771 7833

05
Special weather statement, Sep 8, 3:13 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT SAT SEP 8 2012

VAZ048-049-082045-
FLUVANNA VA-LOUISA VA-
413 PM EDT SAT SEP 8 2012

...STRONG LINE OF THUNDERSTORMS MOVING INTO FLUVANNA AND LOUISA
COUNTIES...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 9 MILES WEST OF BOSWELLS TAVERN TO 24 MILES
WEST OF FORK UNION...OR FROM 15 MILES NORTH OF PALMYRA TO 11 MILES
NORTHEAST OF BENT CREEK...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   LAKE MONTICELLO AROUND 425 PM EDT...
  TROY AROUND 430 PM EDT...
  PALMYRA AROUND 435 PM EDT...
  FORK UNION AROUND 445 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LAT...LON 3805 7827 3814 7821 3814 7812 3816 7809
      3815 7808 3814 7801 3812 7797 3811 7790
      3768 7825 3773 7837 3773 7841 3777 7848
      3781 7849

DAP
Special weather statement, Sep 8, 3:14 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT SAT SEP 8 2012

NCZ016-017-102-082045-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
414 PM EDT SAT SEP 8 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMDEN AND
SOUTHEASTERN CURRITUCK COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS NEAR POWELLS POINT...MOVING
NORTHEAST AT 40 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

* THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CURRITUCK COUNTY.

LAT...LON 3606 7579 3612 7587 3616 7587 3620 7590
      3616 7591 3617 7598 3619 7594 3618 7592
      3621 7591 3625 7586 3623 7582 3626 7583
      3629 7579 3624 7577 3622 7583 3608 7578

DEROSA

The radar

The Norfolk radar (KAKQ), 116 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
September 8, 3:16 PM EST
Where
Louisa County, Inez
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.800, -77.820

Trees were downed across a road.

Thunderstorm Wind, Hanover

When
September 8, 3:35 PM EST
Where
Hanover County, 0.69 mi S of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.810, -77.680

Trees were downed across western portions of the county.

Thunderstorm Wind, Hanover

When
September 8, 3:48 PM EST
Where
Hanover County, 2.29 mi ESE of Negro Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.810, -77.560

Trees were downed along Route 54 between Ashland and Montpelier.

Thunderstorm Wind, Caroline

When
September 8, 4:12 PM EST
Where
Caroline County, 2.14 mi NW of Dawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.850, -77.400

Trees were downed on Signboard Road.

Thunderstorm Wind, Essex

When
September 8, 5:05 PM EST
Where
Essex County, 2.18 mi E of Caret
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.970, -76.930

Trees were downed and partially blocking Route 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414279, 414280, 414281, 414282, 414283.